Clinicians need to remember that (1) systemic inflammations can increase clozapine level; (2) clozapine, by itself, can cause inflammation, particularly during titration that is too rapid for that patient; (3) clozapine may increase the risk of infection; and (4) more specifically, clozapine may be particularly strongly associated with the risk of pneumonia. Pneumonia appears to be associated with high mortality in clozapine patients around the world. Clinicians who are alert to the risk of pneumonia in clozapine patients may significantly decrease mortality in clozapine patients. There is no data on COVID-19 infections in clozapine patients, but based on what we know about clozapine pharmacology, we can hypothesise that clozapine, possibly by impairing immunological mechanisms, may increase the risk of pneumonia in infected patients. More importantly, once fever and/or pneumonia develops, the clozapine dose should be cut in half to decrease the risk of clozapine intoxication. If there is any doubt that in spite of halving the dose there are still signs of clozapine intoxication, completely stopping clozapine may be indicated. Once the signs of inflammation and fever have disappeared, the clozapine dose can be increased to the prior dosage level.
|State||Published - Apr 16 2020|
Bibliographical noteFunding Information:
Acknowledgements The authors acknowledge Lorraine Maw, M.A, at the Mental Health Research Center at Eastern State Hospital, Lexington, Kentucky, USA, who helped in editing this article. C-JR is supported by a 2019 NARSAD Young Investigator Award.
© Author(s) (or their employer(s)) 2020. Re-use permitted under CC BY-NC. No commercial re-use. See rights and permissions. Published by BMJ.
ASJC Scopus subject areas
- Clinical Neurology
- Psychiatry and Mental health